Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Austin/San Antonio, TX

March 28, 2020Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2020, 7:13 AM CDT for Burnet County, Llano County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 7:13 AM CDT (12:13 UTC)
Expired
Mar 28, 2020, 7:44 AM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 111 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KEWX 281213
SVREWX
TXC053-299-281315-
/O.NEW.KEWX.SV.W.0040.200328T1213Z-200328T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
713 AM CDT Sat Mar 28 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Llano County in south central Texas...
  Northwestern Burnet County in south central Texas...

* Until 815 AM CDT.

* At 712 AM CDT, a severe thunderstorm was located over Castell, or
  15 miles east of Mason, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
  Castell, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
  Baby Head, Stolz, Tow and Longhorn Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3070 9833 3058 9896 3083 9896 3092 9881
      3092 9842 3094 9841 3095 9845 3097 9845
      3098 9844 3101 9846 3103 9844 3103 9835
TIME...MOT...LOC 1212Z 237DEG 37KT 3070 9898 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
2 follow-up statements
508 
WWUS54 KEWX 281224
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
724 AM CDT Sat Mar 28 2020

TXC053-299-281315-
/O.CON.KEWX.SV.W.0040.000000T0000Z-200328T1315Z/
Llano TX-Burnet TX-
724 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR LLANO AND NORTHWESTERN BURNET COUNTIES...

At 724 AM CDT, a severe thunderstorm was located near Castell, or 12
miles west of Llano, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Castell, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
Baby Head, Stolz, Tow and Longhorn Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3070 9833 3058 9896 3083 9896 3092 9881
      3092 9842 3094 9841 3095 9845 3097 9845
      3098 9844 3101 9846 3103 9844 3103 9835
TIME...MOT...LOC 1224Z 234DEG 35KT 3078 9888 

HAIL...0.88IN
WIND...60MPH
 
$$

MO
181 
WWUS54 KEWX 281244
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
744 AM CDT Sat Mar 28 2020

TXC053-299-281254-
/O.CAN.KEWX.SV.W.0040.000000T0000Z-200328T1315Z/
Llano TX-Burnet TX-
744 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR LLANO AND NORTHWESTERN BURNET
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3070 9833 3058 9896 3083 9896 3092 9881
      3092 9842 3094 9841 3095 9845 3097 9845
      3098 9844 3101 9846 3103 9844 3103 9835
TIME...MOT...LOC 1243Z 237DEG 37KT 3089 9868 

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:08 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 28, 6:08 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
608 AM CDT Sat Mar 28 2020

.AVIATION...
IFR/MVFR conditions, SHRA/VCTS, and S to SE winds of 5 to 10 KTs
start the forecast at the I-35 sites. Around 14Z/15Z, a frontal
passage will end SHRA/VCTS with a rapid improvement to VFR on NW
winds 10 to 15 KTs. Wind speeds gradually decrease to 5 KTs later
this afternoon into evening.

VFR skies will prevail at KDRT with NW winds increasing to 15 to 25
KTs with gusts around 30 KTs this morning into mid afternoon, then
wind speeds rapidly decrease to near 5 KTs this evening.

&&

.PREV DISCUSSION... /ISSUED 245 AM CDT Sat Mar 28 2020/

SHORT TERM (Today through Sunday)...

Area radars show light showers along the I-35 corridor near the
right entrance region of an upper level jet with showers developing
over the Edwards Plateau near the Pacific front. The parent upper
level trough will move out across the Plains today forcing the front
across our area this morning into early afternoon. The showers will
translate to the east along with the jet and front, moving east of
our area around midday. Some instability will allow for isolated
thunderstorms with a small hail a possibility.

In the wake of the front, strong northwest winds of 15 to 25 mph
with gusts up to 35 mph are expected mainly over the Rio Grande
Plains due to mixing with the stronger winds aloft. In addition, a
very dry airmass filters into our area bringing very low relative
humidities this afternoon. This combination will generate critical
fire weather conditions over the Rio Grande Plains. As a result, the
Fire Weather Watch will be upgraded to a Red Flag Warning. East of
the Rio Grande Plains to I-35/I-37 corridors, although winds will be
lighter and humidities higher, elevated to near critical fire
weather conditions are expected .

Surface high settles over our area tonight with much cooler low
temperatures due to lighter winds and low dewpoints. Surface begins
to drift off to the east on Sunday as another upper level trough
currently off the Pacific Northwest Coast moves onshore into
California. Southeasterly winds return to all areas by evening with
a slow increase in moisture.

LONG TERM (Sunday Night through Friday)...

Relatively stable and seasonal temperatures are expected through the
long term with afternoon highs in the 70s/lows in the 50s north and
east and highs in the 80s/lows 56-65 south and west, with the
coolest lows coming Wednesday morning. Precip chances will come
Monday into Monday night, then return as early as Thursday although
the picture becomes a little murky late in the week.

Sunday evening, an upper level trough over the Four Corners region
will begin to move to the southern Plains and finally begin to break
down the persistent ridging over the Gulf of Mexico. Could start to
see some isolated shower activity just before sunrise Monday as weak
isentropic upglide begins. WAA and moisture return will build
instability ahead of the cold front, and showers and a few
thunderstorms are likely during the day. This activity will be
primarily focused over the eastern 2/3rds of the area and forcing
will be strongest north. There may be a slight chance for a strong
storm in the afternoon and evening as the pre-frontal trough crosses
the I-35 corridor with CAPE perhaps exceeding 1000 J/kg and deep
shear near 50 knots. The best chance for this will come along and
east of the I-35 corridor. The highest QPF of up to 0.5" with
locally up to 1", is expected north of Austin.

Moisture will quickly exit as the front approaches and showers
should end Monday night. Weak ridging will then keep us mainly dry
through Wednesday night. Despite models beginning to diverge after
Wednesday and quite a bit of run-to-run change over this period,
long-wave northern stream troughing is expected over the east CONUS,
perhaps closing off over the Great Lakes, while split flow may
develop over the western CONUS. In addition to indications of a
shortwave trough and perhaps some moist isentropic ascent Thursday,
the longwave troughing should send another back-door front our
direction by Thursday night/Friday morning. Beginning 12Z Thursday,
have introduced slight chance POPs through the end of the period as
the model blend initialization came in dry. Looks like that period,
and especially into next weekend, has the potential to be very wet,
and CPC has highlighted the above normal precipitation chances in
their 6-14 day outlook products and the week 2 hazards. At this early
juncture, models are showing low instability availability but will
continue to refine the forecast over the coming days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  52  78  60  75 /  60   0  -   20  80
Austin Bergstrom Intl Airport  77  51  78  60  76 /  60   0  -   20  80
New Braunfels Muni Airport     80  49  78  60  77 /  60   0  -   20  70
Burnet Muni Airport            76  48  74  58  71 /  40   0  -   20  90
Del Rio Intl Airport           80  50  83  61  84 /   0   0   0  10  10
Georgetown Muni Airport        78  48  77  59  72 /  50   0  -   20  90
Hondo Muni Airport             83  49  81  62  80 /  20   0  -   20  70
San Marcos Muni Airport        78  49  78  60  77 /  60   0  -   20  80
La Grange - Fayette Regional   76  51  79  62  80 /  60   0  -   20  60
San Antonio Intl Airport       82  52  78  61  77 /  50   0  -   20  70
Stinson Muni Airport           83  54  80  63  79 /  50   0  -   20  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM CDT this evening
for Dimmit-Kinney-Maverick-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...04
Long-Term...KCW
Hazardous weather outlook, Mar 28, 3:23 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Sat Mar 28 2020

TXZ171>173-184>194-204>209-219>225-290830-
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
323 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected
late this morning through mid afternoon along and west of the
I-35 and I-37 corridors for low humidities and breezy winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong storm or two is possible Monday afternoon and evening
along and east of the I-35 corridor.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ183-202-203-217-218-228-290830-
Val Verde-Kinney-Uvalde-Maverick-Zavala-Dimmit-
323 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Critical fire weather conditions are expected across the Rio
Grande Plains late this morning through this afternoon for very
low humidities and breezy to windy conditions. A Red Flag Warning
is in effect from 11 AM CDT to 6 PM CDT today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 28, 6:51 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
651 AM CDT Sat Mar 28 2020

TXZ171-186-188-281230-
Gillespie TX-Kerr TX-Llano TX-
651 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR...GILLESPIE AND
LLANO COUNTIES UNTIL 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredonia to near Hilda to Mountain Home.
Movement was east at 40 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Fredericksburg, Llano, Castell, Field Creek, Cherry Spring, Lone
Grove, Enchanted Rock State Natural Area, Cain City, Tivydale, Doss,
Willow City, Valley Spring, Rocky Hill, Harper, Prairie Mountain,
Baby Head, Mountain Home, Stolz, Eckert and Crabapple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 9855 3014 9882 3014 9892 3009 9892
      3011 9947 3029 9937 3029 9930 3039 9930
      3050 9924 3050 9896 3092 9896 3092 9853
TIME...MOT...LOC 1150Z 265DEG 34KT 3097 9904 3054 9916 3019 9938

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:00 AM CDTRed Flag WarningEWXDimmit, Kinney, Maverick, Uvalde, Val Verde, Zavala15 hr
Mar 28, 6:51 AM CDTSpecial Weather StatementEWXGillespie, Llano39 min
Mar 28, 7:38 AM CDTSpecial Weather StatementEWXGillespie, Llano52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.